Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 119, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2008, 5:28 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2008, 5:28 PM MDT (23:28 UTC)
- Expired
- Jul 20, 2008, 6:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Dawes County, NE, Sioux County, NE
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:22 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2043 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 20, 3:10 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT SUN JUL 20 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY... UPPER LEVEL RIDGING WILL PREVAIL THROUGH TUE WITH THE UPPER FLOW PATTERN BECOME MORE AMPLIFIED DURING THE PERIOD. UNDERNEATH THE RIDGE ...SURFACE FEATURES ARE PROGGED TO BE WEAK AND RELATIVELY INSIGNIFICANT. MID AND UPPER LEVEL MONSOONAL MOISTURE WILL INCREASE OVER THE REGION AS IT IS PULLED NORTHWARD AND EASTWARD ON THE BACKSIDE OF THE UPPER HIGH. TEMPERATURES WILL REMAIN ABOVE NORMAL TONIGHT THROUGH TUE WITH AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE DAILY AS THE MOISTURE INTERACTS WITH DIURNALLY TRENDED INSTABILITY. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...SOME TSTMS WILL LINGER THROUGH TUE EVENING ESPECIALLY OVER WESTERN THIRD OF CWA UNDER THE MONSOONAL MOISTURE FLOW. UPPER RIDGE AXIS WILL BE SHIFTING EAST OF THE CWA TUE NIGHT AS A COUPLE OF DECENT SHORTWAVE TROUGHS SWEEP ACROSS NORTHERN ROCKIES. WHILE THE DYNAMICS WITH THESE SHORTWAVES WILL REMAIN NORTH OF OUR CWA...THEY WILL CAUSE THE FLOW ALOFT TO VEER TO WESTERLY. THIS WILL IN TURN TILT THE MONSOONAL MOISTURE MORE OVER THE SE HALF OF THE CWA WHERE MOST OF THE TSTMS WILL BE WED AFTERNOON/EVENING. A WEAK PACIFIC COLD FRONT WILL PUSH FROM NW TO SE ACROSS THE CWA WED NIGHT AND EARLY THU MORNING. FRONT WILL BECOME STATIONARY OVER SOUTH CENTRAL WY THU AFTERNOON...THEN SHIFT VERY SLOWLY BACK TO THE EAST OVER THE WEEKEND AS RIDGE ALOFT BUILDS BACK OVER THE ROCKIES. THIS PATTERN WILL MEAN A BETTER CHANCE OF AFTERNOON/EVENING TSTMS MAINLY OVER EASTERN THIRD TO HALF OF CWA AS LOW LEVEL MOISTURE INCREASES ON UPSLOPE SSE WINDS. LOW LEVEL THETA-E AND INSTABILITY/CAPE WILL ALSO BE IMPROVED THURSDAY THROUGH SUNDAY. AFTER A WARM WED...TEMPS WILL BE A BIT COOLER THU THEN A LITTLE WARMER OVER THE WEEKEND. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH TUE. STRONG AND GUSTY SURFACE WINDS CAN BE EXPECTED IN THE VICINITY OF HIGH BASED THUNDERSTORMS. TEMPORARY AND LOCALIZED MVFR CONDITIONS ARE NOT INCONCEIVABLE IN THE VICINITY OF STORMS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JR LONG TERM...JLH
Hazardous weather outlook, Jul 20, 5:02 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 502 PM MDT SUN JUL 20 2008 NEZ020-054-055-WYZ059-061>067-069-070-211130- BANNER-KIMBALL-CHEYENNE-CONVERSE-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-CHEYENNE FOOTHILLS-PINE BLUFFS- 502 PM MDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH THIS EVENING...WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LATE DAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019-021-211130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL- 502 PM MDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE EVENING HOURS...AND A FEW OF THESE WILL BE SEVERE WITH LARGE HAIL AND HEAVY RAIN BEING THE MAIN THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LATE DAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ060-068-211130- NIOBRARA-GOSHEN- 502 PM MDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING...AND A FEW OF THESE WILL HAVE SMALL HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LATE DAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 20, 4:22 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 422 PM MDT SUN JUL 20 2008 WYZ060-202330- NIOBRARA- INCLUDING THE CITY OF...LUSK 422 PM MDT SUN JUL 20 2008 ...STRONG THUNDERSTORM OVER SOUTHWESTERN NIOBRARA COUNTY... AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM JUST WEST OF LUSK TO SOUTH OF MANVILLE ...OR ABOUT 8 MILES WEST OF LUSK. THIS STORM WAS MOVING EAST NORTHEAST AT 20 MPH AND WILL BE AFFECTING LUSK BY 425 PM. SMALL HAIL...HEAVY RAIN...DEADLY LIGHTNING AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THIS STORM. JLH
Special weather statement, Jul 20, 4:50 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 450 PM MDT SUN JUL 20 2008 NEZ001-WYZ060-068-202320- SIOUX-NIOBRARA-GOSHEN- INCLUDING THE CITIES OF...HARRISON...LUSK...TORRINGTON 450 PM MDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS OVER FAR EAST CENTRAL WYOMING MOVING INTO THE NORTHWESTERN NEBRASKA PANHANDLE... AT 448 PM MDT...SCATTERED THUNDERSTORMS WERE OVER THE SOUTH CENTRAL AND SOUTHEAST PARTS OF NIOBRARA COUNTY. THE STRONGEST STORMS WERE LOCATED IN A SMALL LINE FROM JUST EAST OF LUSK TO ABOUT 12 MILES SOUTH OF LUSK AT A POINT IN FAR NORTHERN GOSHEN COUNTY. HEAVY RAIN AND SOME SMALL HAIL WERE REPORTED WITH THIS SMALL LINE OF STORMS AS IT PASSED THROUGH THE TOWN OF LUSK. OTHER STRONG THUNDERSTORMS WERE DEVELOPING RAPIDLY IN THE CENTRAL PART OF SIOUX COUNTY IN THE NORTHWESTERN NEBRASKA PANHANDLE. ALL OF THE STORMS WERE MOVING EAST AT 25 MPH. SMALL HAIL...HEAVY RAIN AND BRIEF WIND GUSTS TO 40 MPH WILL ACCOMPANY THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE NEBRASKA PANHANDLE UNTIL 11 PM MDT THIS EVENING. JLH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:07 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.